Alert archive / California / Special Weather Statements in 2011

Special Weather Statement, NWS Reno, NV

July 4, 2011Mono County, California

NWS Reno, NV issued this special weather statement at Jul 4, 2011, 5:03 PM PDT for Mono County, California. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2011, 5:03 PM PDT (00:03 UTC)
Expired
Jul 4, 2011, 5:45 PM PDT
In force
42 min
Issued by
NWS Reno, NV

County Mono County, CA

The radar

The San Joaquin Valley radar (KHNX), 186 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2011-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2011-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5646 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

264 
WWUS85 KREV 050003
SPSREV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
503 PM PDT MON JUL 4 2011

CAZ073-050045-
MONO-
503 PM PDT MON JUL 4 2011

...THUNDERSTORM WITH HEAVY RAIN AFFECTING HIGHWAY 120...

AT 500 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE 
TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF MONO LAKE OVER 
HIGHWAY 120 NEAR MONO MILLS. THIS STORM HAS BEEN NEARLY STATIONARY 
SINCE 430 PM.

OCCASIONAL LIGHTNING...MODERATE TO HEAVY RAIN...GUSTY WINDS TO 40 
MPH AND SMALL HAIL WILL AFFECT HIGHWAY 120 BETWEEN HIGHWAY 395 AND 
BIG SAND FLAT.  GUSTY WINDS FROM THIS STORM MAY MOVE OVER MONO LAKE 
AND INTO THE LEE VINING AREA.

HEAVY RAIN WITH THIS STORM MAY PRODUCE PONDING OF WATER ON HIGHWAY 
120 AND INCREASE FLOWS ON SMALL CREEKS AND STREAMS IN THE AREA SOUTH 
OF MONO LAKE.

&&

LAT...LON 3794 11905 3800 11889 3784 11879 3778 11897
TIME...MOT...LOC 2355Z 151DEG 1KT 3789 11891

$$

BRONG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 4, 2:24 PM PDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 4, 2:24 PM PDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
224 PM PDT MON JUL 4 2011

.SHORT TERM...
AS MOISTURE SURGE AROUND FOUR CORNERS HIGH CONTINUES...THE FOCUS
FOR THE NEXT COUPLE OF DAYS TURNS TO TSTMS. WHERE...WHEN...HOW
MUCH COVERAGE? MODEL PWATS INCREASE AGAIN ON TUESDAY WITH SRN
AREAS REACHING BETTER THAN 0.75 INCHES OF PRECIPITABLE
WATER...SOME AREAS A BIT HIGHER. MODEL SOUNDINGS SHOW INCREASED
INSTABILITY AS WELL...LARGELY IN RESPONSE IN GREATER MOISTURE. BUT
THERE IS NOT A GREAT DEAL OF LOW/MID LVL FOCUS FOR TUESDAY...SO
WILL HAVE TO RELY LARGELY ON DIFFERENTIAL HEATING IN TYPICAL
CONVERGENCE ZONES. FLOW IN THE LOW/MID LVLS REMAINS QUITE
LIGHT...SO LIMITED MOVEMENT EXPECTED AS WELL. BEST COVERAGE SHOULD
BE OVER THE FAR SRN CWA BUT SOME TSTMS SHOULD DEVELOP FARTHER
NORTH...WITH LESSER COVERAGE. NOT CERTAIN WE'LL SEE ACTIVITY AS
FAR NORTH AS NRN LASSEN COUNTY WHERE PWATS WILL BE FAR LESS. BUT
DO NOT FEEL CONFIDENT ENOUGH TO REMOVE THESE YET. SOME STRONGER
CORES ACROSS THE FAR SOUTH COULD RESULT IN BRIEF HEAVY RAINS...BUT
NOT WIDESPREAD ENOUGH TO WARRANT A WATCH JUST YET.

WEDNESDAY LOOKS TO HAVE THE BEST COVERAGE WITH PWATS JUST OVER
1.00 INCHES ACROSS THE FAR SOUTH AND BETTER THAN 0.70 INCHES OVER
THE FAR NORTH. SHEAR VECTORS WOULD INDICATE A LITTLE BETTER
MOVEMENT BUT ALSO THE POSSIBILITY OF BETTER ORGANIZATION TO STORMS
FOR WEDNESDAY. WITH THIS IN MIND HAVE LEFT HEAVY RAIN WORDING IN
FOR MUCH OF THE ERN AND SRN CWA WHERE COVERAGE WILL BE BEST.
INSTABILITY PARAMETERS SHOW LIFTED INDEXES -2C OR LOWER OVER THE
SRN HALF OF THE CWA AND MUCAPE AT OR ABOVE 300 J/KG IN THE SAME
AREA. SOUTH OF HIGHWAY 50 LIKELY TO SEE THE HEAVIEST RAINS. WILL
NOT ISSUE A FLASH FLOOD WATCH YET...BUT THIS IS A SITUATION THAT
COULD RESULT IN LOCALIZED VERY HEAVY DOWNPOURS. MODELS ALSO HINT
AT SOME INSTABILITY INTO THE EVENING WITH LINGERING SHOWERS INTO
THE EARLY OVERNIGHT HOURS. DOES NOT APPEAR TO BE A SET UP FOR
NOCTURNAL TSTMS THOUGH.

BY THURSDAY A SHORT WAVE TROF BEGINS TO IMPINGE ON THE RGN FROM
THE NW. THIS SHOULD LEAD TO INCREASED SOUTHWEST TO WEST MID LVL
FLOW OVER THE FAR NORTH AND PUSH MOISTURE OUT OF THERE TO THE
EAST. FARTHER SOUTH MOISTURE AND INSTABILITY REMAIN. WILL NUDGE
POPS OUT OF THE FAR NORTHWEST BUT HOLD ON TO POPS OVER THE FAR
SOUTH AND EAST THURSDAY INTO THURSDAY EVENING.

TEMPS STILL VERY WARM FOR TUESDAY WITH A LITTLE COOLING BY
WEDNESDAY DUE TO INCREASED CLOUD COVER AND THURSDAY AS THE TROF
MOVES CLOSER TO THE RGN AND HEIGHTS ALOFT START TO FALL. MLF

.LONG TERM...FRIDAY THROUGH MONDAY...
UPPER LEVEL RIDGE OVER THE SWRN US WILL DRIFT EAST AND BECOME
CENTERED OVER THE SRN PLAINS BY FRIDAY AND EXPAND INTO THE SERN US
BY NEXT MONDAY...WHILE WEAK TROF SETS UP NEAR THE WEST COAST. THIS
PATTERN WILL BRING GENERALLY DRY CONDITIONS WITH ZEPHYR-TYPE BREEZES
EACH AFTERNOON AND EVENING. MAX TEMPS WILL ALSO DROP A FEW DEGREES
COMPARED TO CURRENT LEVELS...WITH LOWER-MID 90S IN MOST WRN NV
VALLEYS AND AROUND 80 IN THE TAHOE BASIN.

CONVECTIVE POTENTIAL WILL BE LIMITED THRU EARLY NEXT WEEK. ON
FRIDAY...WEAK SHORTWAVE MOVING ACROSS NRN CA WILL PRODUCE AN
INCREASE IN INSTBY AND PROVIDE LOCALIZED LIFT FROM NRN LASSEN COUNTY
TO FAR NWRN NV. A FEW SHORT LIVED TSTMS MAY BE ABLE TO FORM IN THIS
AREA DUE TO THE PRESENCE OF THIS INSTBY AND FORCING...EVEN THOUGH
MOISTURE WILL BE LIMITED. OTHERWISE THE ONLY OTHER POSSIBILITY FOR
ISOLD TSTM CELLS WILL BE IN MINERAL AND MONO COUNTIES WHERE WEAK
FLOW ALOFT...LOW LEVEL CONVERGENCE AND MID LEVEL MOISTURE WILL LEAD
TO CUMULUS FORMATION EACH DAY DURING THE LATE AFTN-EARLY EVE. HIGH
LEVEL LAPSE RATES ARE NOT VERY IMPRESSIVE SO IF ANY CONVECTIVE
TOWERS FORM THEY WILL BE SHORT LIVED. BY MONDAY AS MID LEVEL FLOW
BECOMES MORE SOUTHERLY...THE POTENTIAL FOR A FEW CB TOWERS MAY
SPREAD NORTH TO ALPINE AND ERN DOUGLAS COUNTIES. MJD
&&

.AVIATION...
VFR CONDS THROUGH TUESDAY. TYPICAL AFTN-EVE WEST WINDS TODAY AT KRNO
WITH GUSTS 20-25 KT...THEN LIGHTER WINDS ON TUESDAY. ISOLD CB
POSSIBLE NEAR THE MAIN AIRPORTS TUESDAY BUT PROBABILITY OF TSTM
DIRECTLY AFFECTING ANY AIRPORT IS LESS THAN 10 PERCENT. BETTER
POTENTIAL FOR ISOLD TSTMS ON TUESDAY IN WRN MONO COUNTY INCLUDING
KMMH AIRPORT. MJD
&&

.HYDROLOGY...
HOT WEATHER WILL CONTINUE THROUGH THE MIDDLE OF THIS WEEK...WITH
MANY CREEKS AND STREAMS RUNNING NEAR OR AT BANKFULL DUE TO MELTING
OF THE ABOVE AVERAGE SIERRA SNOWPACK. THE WALKER RIVER BASIN AND
AREAS SOUTH OF THE WALKER RIVER BASIN IN MONO COUNTY CONTINUE TO
HAVE THE MOST IMPACTS.

THE AREAL FLOOD WARNING FOR MONO COUNTY CONTINUES THROUGH TUESDAY.
FLOODING CONTINUES TO AFFECT CAMPGROUNDS...BACK COUNTRY ROADS AND
HIKING TRAILS IN WESTERN MONO COUNTY. WE DID RECEIVE ONE NEW REPORT
OF A PEDESTRIAN BRIDGE WASHED OUT NEAR MINARET FALLS EARLIER IN
THE WEEKEND...BUT OTHERWISE CONDITIONS HAVE NOT CHANGED MUCH IN
THE LAST FEW DAYS. AS THE CHANCE FOR THUNDERSTORMS WITH SHOWERS
INCREASES THROUGH THE NEXT TWO DAYS...WE COULD SEE INCREASED
RUNOFF AS MELTING OF THE SNOWPACK ACCELERATES DUE TO RAIN ON SNOW.
THIS COULD WORSEN FLOODING ALONG AREA STREAMS AND CREATE A
POTENIALL FLASH FLOOD HAZARD.

FOR THE WALKER RIVER BASIN...A FLOOD WARNING REMAINS IN EFFECT FOR
MINOR TO MODERATE FLOODING OF AGRICULTURAL AREAS FROM MASON TO THE
WEBER RESERVOIR. CONDITIONS HOWEVER APPEAR TO BE IMPROVING SOME AS
GAGES INDICATE DECREASED RELEASES FROM BRIDGEPORT AND TOPAZ...AND
ALTHOUGH THE WALKER AT MASON REMAINS ABOVE FLOOD STAGE...THE WALKER
AT WABUSKA HAS ACTUALLY DROPPED TO JUST BELOW FLOOD STAGE. WILL
MAINTAIN THE FLOOD WARNING FOR THIS ENTIRE REACH AS FLOODING NEAR
WABUSKA COULD REDEVELOP BY MID WEEK.

FLOWS ARE EXPECTED TO INCREASE ON THE WEST WALKER TO NEAR BANKFULL
THROUGH TUESDAY. ALTHOUGH NO FLOODING IS EXPECTED...THE RIVER WILL
REMAIN AT OR NEAR BANKFULL THE REST OF THE WEEK AS WARM/HOT WEATHER
AND SNOWMELT CONTINUES.

THE HUMBOLDT RIVER AT IMLAY HAS GONE ABOVE ACTION STAGE...AND IS
FORECAST TO SLOWLY RISE TO WITHIN A FEW INCHES OF FLOOD STAGE BY
LATE IN THE WEEK. SCV/HOON/MLF

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Jul 4, 5:03 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
503 PM PDT MON JUL 4 2011

CAZ073-050045-
MONO-
503 PM PDT MON JUL 4 2011

...THUNDERSTORM WITH HEAVY RAIN AFFECTING HIGHWAY 120...

AT 500 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF MONO LAKE OVER
HIGHWAY 120 NEAR MONO MILLS. THIS STORM HAS BEEN NEARLY STATIONARY
SINCE 430 PM.

OCCASIONAL LIGHTNING...MODERATE TO HEAVY RAIN...GUSTY WINDS TO 40
MPH AND SMALL HAIL WILL AFFECT HIGHWAY 120 BETWEEN HIGHWAY 395 AND
BIG SAND FLAT.  GUSTY WINDS FROM THIS STORM MAY MOVE OVER MONO LAKE
AND INTO THE LEE VINING AREA.

HEAVY RAIN WITH THIS STORM MAY PRODUCE PONDING OF WATER ON HIGHWAY
120 AND INCREASE FLOWS ON SMALL CREEKS AND STREAMS IN THE AREA SOUTH
OF MONO LAKE.

&&

LAT...LON 3794 11905 3800 11889 3784 11879 3778 11897
TIME...MOT...LOC 2355Z 151DEG 1KT 3789 11891

BRONG

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:21 PM PDTFlash Flood WatchREVLyon, Mineral30 hr
Jul 5, 4:50 PM PDTSpecial Weather StatementREV25 min
Jul 4, 7:14 PM PDTSpecial Weather StatementREVMono106 min
Jul 5, 12:21 PM PDTAreal Flood AdvisoryREVMono8 days
Jul 5, 3:32 PM PDTSpecial Weather StatementREVSierra28 min
Jul 5, 4:15 PM PDTSpecial Weather StatementREVSierra45 min
Jul 5, 4:33 PM PDTSevere Thunderstorm WarningREVPlumas, Sierra42 min

Nearby

Special Weather Statements in California, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.